Texas, 2014

Drought in Texas, September 1 to 15, 2014

September 1 to 15, 2014 · NWS BRO · 7 events in 7 counties and zones

Drought conditions began to improve across the Rio Grande Valley and Deep South Texas during the first week of September as the benefits from rainfall during the end of August began to turn areas of brown to green across portions of the Lower to Mid Rio Grande Valley and especially the King Ranch. Extreme (D3) drought conditions were eliminated from the region and the areal coverage of severe…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Drought conditions began to improve across the Rio Grande Valley and Deep South Texas during the first week of September as the benefits from rainfall during the end of August began to turn areas of brown to green across portions of the Lower to Mid Rio Grande Valley and especially the King Ranch. Extreme (D3) drought conditions were eliminated from the region and the areal coverage of severe (D2) drought conditions shrank.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 31, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 31, 11:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1254 AM CDT MON SEP 1 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. A MORE
STABLE AIR MASS HAS MOVED ACROSS DEEP SOUTH TEXAS TONIGHT AND THIS
WILL KEEP CONVECTION LIMITED FOR LATER TODAY. HOWEVER...CAN NOT
RULE OUT A STRAY SHRA/TSRA BUT WILL NOT MENTION FOR THIS TAF CYCLE
DUE TO LOW CONFIDENCE. LIGHT SOUTHEAST WINDS BETWEEN 4 TO 8 KNOTS
OVERNIGHT WILL INCREASE TO AROUND 15 KNOTS LATER THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT SUN AUG 31 2014/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...PRECIPITATION CHANCES /AND DEEP MOISTURE FOR THAT
MATTER/ WILL DECREASE THIS PERIOD SO HAVE NO MENTION OF SHRA/TSRA
THIS PERIOD EVEN THOUGH ONE OR TWO CANNOT BE RULED OUT MONDAY
AFTERNOON. VFR CONDS WILL PREVAIL THIS PERIOD WITH WINDS
CONTINUING FROM THE ESE AROUND 7 KNOTS OVERNIGHT INCREASING TO
14-15 KNOTS MONDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 253 PM CDT SUN AUG 31 2014/

SHORT TERM /NOW THROUGH MONDAY NIGHT...CURRENTLY SATELLITE AND
RADAR TREND SHOW ISOLATED SHOWERS AND THUNDERSTORMS OVER WESTERN
CAMERON AND WILLACY COUNTIES. THESE SHOWERS ARE PRODUCING MODERATE
TO HEAVY RAIN IN THE STRONGEST STORMS WITH GUSTY WINDS BETWEEN 25 TO
30 MPH AND SOME A BIT HIGHER WITH OCCASIONAL CLOUD TO GROUND
LIGHTNING. LIGHT SE LOW LEVEL WINDS INTERACTING WITH SOUTH TO
SOUTHWEST WINDS INLAND HAVE DEVELOP AN AREA OF CONVERGENCE RIGHT
ALONG THE COAST ENHANCING THIS CONVECTION IN THE AREA. IN
ADDITION...12Z KBRO SOUNDING INDICATED VALUES OF 2.40 INCHES THIS
MORNING. THE ABUNDANCE IN MOISTURE IN THE ATMS WILL FAVOR CONVECTION
THROUGH THIS AFTERNOON. THIS ACTIVITY WILL NOT COVER AS MUCH AS THE
PREVIOUS DAYS AS THE MID TO UPPER LEVEL VORT THAT WAS OVER THE CWA
LIFTED NORTHEAST INTO THE CENTRAL AND NORTHWEST PORTION OF THE GULF
COAST. THE WESTERN COUNTIES WILL STILL REMAIN DRY AS PWATS ARE NOT
AS FAVORABLE AND THERE IS NO UPPER LEVEL SUPPORT FOR ADDITIONAL
ENHANCEMENT TOWARDS THE WEST. HIGH TEMPERATURES TODAY WILL REACH THE
LOW TO MID 90S ALONG AND EAST OF HWY 281 AND UPPER 90S WEST OF HWY
281.

TONIGHT...DEEP TROPICAL MOISTURE WILL SLOWLY CONTINUE TO MIGRATE NE
WITH A WEAK LOW REMAINING OVER SOUTH CENTRAL TEXAS COAST. MOISTURE
IN THAT AREA OVER THE GULF WATERS REMAINS BETWEEN 65 TO 70 PERCENT
WHICH COULD CONTINUE TO ENHANCE ISOLATED SHOWERS OVERNIGHT INTO EARLY
MONDAY MORNING. LOW TEMPERATURES WILL RANGE BETWEEN MID TO UPPER 70S
WITH LOCATIONS ALONG THE RIVER NEAR THE 80S.

MONDAY...MID TO UPPER LEVEL VORT WILL CONTINUE TO LIFT NORTHEAST WITH
HEIGHTS BEGINNING TO RISE AS HIGH PRESSURE GRADUALLY BUILDS ACROSS
THE WESTERN COUNTIES. PRECIPITABLE VALUES LOWER SIGNIFICANTLY RANGING
FROM 50 TO 60 PERCENT ACROSS THE AREA. A FEW ISOLATED SHOWERS CAN NOT
BE RULED OUT BUT THE COVERAGE WILL BE EVEN LESS THAN TODAY. LEFT ONLY
A 20 PERCENT FROM STARR COUNTY EAST TO THE COAST. PRESSURE GRADIENT
WILL STRENGTHEN ALSO INCREASING THE SOUTHEAST WINDS IN THE AFTERNOON.
HIGH TEMPS WILL REACH THE UPPER 90S AND TRIPLE DIGITS OUT WEST. MONDAY
NIGHT...ANOTHER TROPICAL WAVE APPROACHES THE AREA SURGING DEEP MOIST
AIR INTO THE CWA ONCE AGAIN. 1000 TO 500 MB RH VALUES INCREASE TO 65
PERCENT ESPECIALLY OVER THE GULF WATERS. THEREFORE...LEFT INHERITED
20 PERCENT POP FOR MONDAY NIGHT.

LONG TERM /TUESDAY THROUGH SATURDAY/...THE MAIN FOCUS WILL BE THE
TROPICAL WAVE IN THE WESTERN CARIBBEAN...ALREADY MOVING ACROSS THE
YUCATAN PENINSULA...WITH THE NORTHERN PART OF THE WAVE EXPECTED TO
ENTER AND TRAVERSE THE BAY OF CAMPECHE ON MONDAY. CONDITIONS OVER
THE BAY OF CAMPECHE WILL FAVOR FURTHER DEVELOPMENT...BUT LONGEVITY
WILL BE AN ISSUE...WITH THE MODELS MOVING WHATEVER DEVELOPS ON THE
BAY OF CAMPECHE INTO THE EASTERN MEXICAN COAST RATHER QUICKLY.
WEATHER RAMIFICATIONS FOR THE CWA WILL DEPEND ON THE MOISTURE THAT
FEEDS NORTH ON THE SOUTHEAST SYNOPTIC SCALE FLOW. USE OF THE NAM WAS
LIMITED AS IT WAS MORE AGGRESSIVE IN INCREASING POPS.

NONETHELESS...UNSETTLED WEATHER WILL RETURN TO THE CWA IN THE LONG
TERM AS DEEP TROPICAL MOISTURE INCREASES. PRECIPITABLE WATER VALUES
WILL CLIMB ABOVE TWO INCHES BY LATE TUESDAY...WHICH WILL SUPPORT A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY THROUGH LATE WEEK.
THE GFS AND ECMWF WERE BALANCED WITH PERSISTENCE TO YIELD PULSES OF
BETTER THAN 50 PERCENT RAIN CHANCES FOR THE AREA. SLIGHTLY HIGHER
AMOUNTS WERE NOTED OVER THE MARINE AREAS. IN ANY CASE...A FEW DAYS
OF UNSETTLED WEATHER WILL BE IN STORE...WITH AREAL AMOUNTS OF RAIN
FALL LIKELY TO VARY FROM A FEW TENTHS OF AN INCH TO A FEW INCHES
DEPENDING ON WHETHER ANY PARTICULAR SPOT ENDS UP UNDER A HEAVILY
LOADED TROPICAL TOWER.

RAIN CHANCES WILL DECREASE TOWARD NEXT WEEKEND AS THE WAVE MOVES
INLAND AND CONDITIONS RECOVER WITH LOWER...ALBEIT MORE TYPICAL...
MOISTURE LEVELS. THERE WILL BE A GOOD MIX OF CLOUDS AND SUN...BUT
LIKELY A BIT MORE CLOUDS...AND HIGH TEMPS WILL BE HELD DOWN BELOW
NORMAL. DEW POINTS WILL REMAIN IN THE 70S HOWEVER...AND HEAT INDEX
VALUES WILL REMAIN WELL INTO THE 90S OR NEAR THE CENTURY MARK.

MARINE...
NOW THROUGH MONDAY NIGHT...ABUNDANT MOISTURE ASSOCIATED TO THE
LOW PRESSURE THAT REMAIN ALMOST STATIONARY OVER THE AREA HAS
GRADUALLY LIFTED NORTHEAST TODAY LOWERING THE SHOWER ACTIVITY
ACROSS THE GULF TODAY. NOW...THE SE SWELL HAVE INCREASE SO THERE
IS A STATEMENT FOR MODERATE RISK OR RIP CURRENT ALONG THE BOCA
CHICA BEACH AND THE SPI BEACHES DUE TO THE HOLIDAY WEEKEND
ACTIVITIES. MONDAY...THE AREA OF DEEP MOISTURE EXITS THE AREA
LOWERING THE CHANCE OF SHOWERS AS HIGH PRESSURE BUILDS FROM THE
WEST. THE SEAS REMAIN BETWEEN 2 TO 4 FEET. A TROPICAL WAVE OVER
THE YUCATAN PENINSULA AND CENTRAL AMERICA WILL CONTINUE TO MOVE
WEST AT AROUND 10 KNOTS AND HAS LOW LEVEL CYCLONIC TURNING NOTED
ON VISIBLE SATELLITE OVER BELIZE. THE ENVIRONMENT WILL BE MORE
CONDUCIVE FOR FURTHER DEVELOPMENT ONCE THE SYSTEM MOVES INTO THE
SW GULF OF MEXICO MONDAY. THERE IS MEDIUM CHANCE FOR TROPICAL
DEVELOPMENT AT THIS TIME. THIS WILL LIKELY INCREASE SWELLS
BUILDING SEAS OVER THE GULF WATERS BY LATE MONDAY AFTERNOON. AT
THIS TIME...CONTINUE TO KEEP SEAS UP TO 5 FEET BUT THIS MAY
CHANGE. CONVECTION WILL BE ON THE DECREASE INTO MONDAY WITH LESS
HUMIDITY IN THE AREA BUT PRESSURE GRADIENT WILL BE THE MAIN ISSUE.
SE WINDS WILL PICK UP IN THE AFTERNOON HOURS AND DIMINISH AFTER
SUNSET.

TUESDAY THROUGH THURSDAY...A LOW PRESSURE SYSTEM BREWING IN THE
SOUTHWEST GULF ON TUESDAY WILL PRODUCE UNSETTLED WEATHER WHICH WILL
MOVE NORTH THROUGH THE FORECAST PERIOD. IN ADDITION...THE SYSTEM
WILL INTERACT WITH HIGHER PRESSURE OVER THE NORTHEAST GULF WHICH
WILL TIGHTEN THE PRESSURE GRADIENT AND WILL RESULT IN STRONGER
SOUTHEAST WINDS AND HIGHER SEAS EARLY IN THE PERIOD. SMALL CRAFT
ADVISORY CONDITIONS MAY DEVELOP TUESDAY AS WINDS APPROACH 20
KNOTS...WITH WIND WAVES AND SWELL COMBINING TO BUILD SEAS TO SEVEN
FEET FROM LATE TUESDAY THROUGH WEDNESDAY NIGHT. THE GRADIENT WILL
RELAX A LITTLE AFTER MID WEEK AS THE LOW PRESSURE AREA FILLS AND
MOVES INLAND OVER MEXICO...ALLOWING WINDS TO DECREASE TO MDT...BUT
WAVE HEIGHTS DUE TO SWELL WILL REMAIN ELEVATED THROUGH WEDNESDAY
NIGHT OR THURSDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HIGH RIP CURRENT RISK THROUGH THIS EVENING FOR TXZ251-256-257.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Aug 31, 2:57 PM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
357 PM CDT SUN AUG 31 2014

TXZ248>257-012100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
357 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

THERE IS A HIGH RISK FOR RIP CURRENTS AT AREA BEACHES.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
PORTIONS OF DEEP SOUTH TEXAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH NEXT FRIDAY DUE TO TROPICAL MOISTURE LINGERING OVER DEEP
SOUTH TEXAS. A TROPICAL WAVE WILL MOVE OUT OF THE WESTERN CARIBBEAN
SEA INTO THE SOUTHWESTERN GULF OF MEXICO DURING THE FIRST HALF OF
THIS UPCOMING WEEK. ENVIRONMENTAL CONDITIONS ARE EXPECTED TO BE
CONDUCIVE FOR SOME DEVELOPMENT THROUGH MIDWEEK AS IT MOVES WEST
ACROSS THE SOUTHWESTERN GULF OF MEXICO. PLEASE REFER TO THE LATEST
STATEMENTS AND OUTLOOKS FROM THE NATIONAL HURRICANE CENTER
CONCERNING THE PROGRESS OF THIS TROPICAL WAVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-012100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
357 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE LOWER
TEXAS BAY AND GULF WATERS AND THESE COULD PRODUCE BRIEF GUSTY
WINDS FROM 20 TO 30 KNOTS AND FREQUENT CLOUD TO SURFACE LIGHTNING.
MARINERS SHOULD CLOSELY MONITOR THE LATEST STATEMENTS AND
FORECASTS FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH NEXT WEEK DUE TO TROPICAL MOISTURE LINGERING OVER THE AREA.
A TROPICAL WAVE WILL MOVE OUT OF THE WESTERN CARIBBEAN SEA INTO THE
SOUTHWESTERN GULF OF MEXICO DURING THE FIRST HALF OF THIS UPCOMING
WEEK. ENVIRONMENTAL CONDITIONS ARE EXPECTED TO BE CONDUCIVE FOR SOME
DEVELOPMENT THROUGH MIDWEEK AS IT MOVES WEST ACROSS THE SOUTHWESTERN
GULF OF MEXICO. PLEASE REFER TO THE LATEST STATEMENTS AND OUTLOOKS
FROM THE NATIONAL HURRICANE CENTER CONCERNING THE PROGRESS OF THIS
TROPICAL WAVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Kenedy

When
September 1, 12:00 AM CST to September 8, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Drought conditions improved across Kenedy County during the first week of September thanks to beneficial rainfall at the end of August. Extreme (D3) drought conditions were eliminated from the county and replaced by severe (D2) drought conditions. The area covered by severe (D2) drought conditions shrank greatly, with only the far SW corner of the county and coastal portions of the county impacted. Much of the remainder of the county was covered by moderate (D1) drought conditions, with a sliver of abnormally dry (D0) conditions across the far SE corner of the county. Rainfall during the first few days of September would allow drought conditions to improve with severe (D2) drought conditions eliminated by the 9th of the month.

Drought, Coastal Cameron

When
September 1, 12:00 AM CST to September 8, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

Drought conditions improved across coastal Cameron County during the first week of September as the effects of beneficial rain at the end of August began to be felt. Severe (D2) drought conditions were eliminated from the coastal Cameron County and replaced by moderate (D1) drought conditions.

Drought, Hidalgo

When
September 1, 12:00 AM CST to September 8, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

While rain fell across Hidalgo County during the last few days of August, it was only enough to keep drought conditions from worsening during the first week of September. Severe (D2) drought conditions remained entrenched across the western half of Hidalgo County, while the most of the eastern half of the county continued to experienced moderate (D1) drought conditions, with a small sliver of abnormally dry (D0) conditions on the eastern county border. Rainfall during the first few days of September would allow drought conditions to improve with severe (D2) drought conditions eliminated by the 9th of the month.

Drought, Brooks

When
September 1, 12:00 AM CST to September 8, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

While rain fell across Brooks County during the last few days of August, it was only enough to keep drought conditions from worsening during the first week of September. Severe (D2) drought conditions lingered along the southern border, while abnormally dry (D0) conditions continued across the NW corner of the county. The remainder of the county continued to experience moderate (D1) drought conditions. Rainfall during the first few days of September would allow drought conditions to improve with severe (D2) drought conditions eliminated by the 9th of the month.

Drought, Jim Hogg

When
September 1, 12:00 AM CST to September 8, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Rainfall across Jim Hogg County the last few days of August was beneficial, but was not enough to improve drought conditions. Severe (D2) drought conditions continued across the southern third of the county, while moderate (D1) drought conditions encompassed the middle third and abnormally dry (D0) conditions covered the northern third of the county.

Drought, Starr

When
September 1, 12:00 AM CST to September 8, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Rainfall across Starr County the last few days of August was beneficial, but was not enough to improve drought conditions. Severe (D2) drought conditions remained entrenched across the vast majority of Starr County. Moderate (D1) drought conditions covered the SW corner of the county.

Drought, Zapata

When
September 1, 12:00 AM CST to September 15, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Although rain fell across Zapata County the last few days of August, it was not enough to improve drought conditions. A sliver of severe (D2) drought remained along the SE corner of the county. The remainder of the eastern third of the county was covered by moderate (D1) drought conditions, while the rest of the county experienced abnormally dry (D0) conditions. Rainfall during the first few weeks of September allowed drought conditions to improve and by the 16th of the month, all severe (D2) drought conditions were eliminated from the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542335, 542336, 542337, 542338, 542339, 542340, 542341.